Alert archive / New York / River Flood Warnings in 2017
River Flood Warning 17, NWS Albany, NY
NWS Albany, NY issued this river flood warning at Apr 6, 2017, 9:57 PM EDT for Herkimer County, Montgomery County, Oneida County, New York. It took effect at Apr 7, 2017, 12:54 AM EDT. It was in force for 13 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2017, 9:57 PM EDT (01:57 UTC)
- In effect from
- Apr 7, 2017, 12:54 AM EDT
- Expired
- Apr 7, 2017, 2:00 PM EDT
- In force
- 13 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Herkimer County, NY, Montgomery County, NY, Oneida County, NY
The radar
The Albany radar (KENX), 76 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mohawk River at Little Falls (LTLN6).
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 17 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01347000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
764
WGUS41 KALY 070157
FLWALY
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
957 PM EDT Thu Apr 6 2017
NYC043-057-065-071357-
/O.NEW.KALY.FL.W.0017.170407T0454Z-170407T1800Z/
/LTLN6.1.ER.170407T0454Z.170407T0600Z.170407T1200Z.NO/
957 PM EDT Thu Apr 6 2017
The National Weather Service in Albany has issued a
* Flood Warning for
The Mohawk River At Little Falls.
* From late tonight until Friday afternoon.
* At 9 PM Thursday the stage was...14.1 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to reach flood stage by 12 AM
Friday and forecast to continue to rise to near 15.3 feet around
2 AM Friday. The river is forecast to fall below flood stage after
8 AM Friday.
* Impact...At 15.0 feet...Minor flood stage. Water overflows onto
Route 5S near Fort Herkimer and farm fields are flooded.
&&
Fld Observed Forecast
2 am 8 am 2 pm 8 pm 2 am
Location Stg Stg Day Time Fri Fri Fri Fri Sat
Mohawk River
Little Falls 15.0 14.1 Thu 09 PM 15.3 15.0 14.8 14.5 14.3
&&
LAT...LON 4294 7488 4291 7475 4309 7466 4314 7482
$$
bew1 follow-up statement
425
WGUS81 KALY 070750
FLSALY
Flood Statement
National Weather Service Albany NY
350 AM EDT Fri Apr 7 2017
NYC043-057-065-070820-
/O.CAN.KALY.FL.W.0017.000000T0000Z-170407T1800Z/
/LTLN6.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
350 AM EDT Fri Apr 7 2017
The Flood Warning is cancelled for
The Mohawk River At Little Falls.
* At 3 AM Friday the stage was 14.6 feet and falling.
* Flood stage is 15 feet.
* Impact...At 15 feet...The Minor flood stage. Water overflows onto
Route 5S near Fort Herkimer and farm fields are flooded.
&&
Fld Observed Forecast
8 am 2 pm 8 pm 2 am 8 am
Location Stg Stg Day Time Fri Fri Fri Sat Sat
Mohawk River
Little Falls 15.0 14.6 Fri 03 AM 14.4 14.0 13.8 13.7 13.7
&&
LAT...LON 4294 7488 4291 7475 4309 7466 4314 7482
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Apr 6, 8:12 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 6, 8:12 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Albany NY
812 PM EDT Thu Apr 6 2017
.SYNOPSIS...
Another storm system will bring periods of rain to the area tonight
into Friday. This rainfall, along with some additional runoff from
snow melt, will result in some flooding of rivers as well as urban,
low lying and poor drainage areas. Temperatures should remain below
normal through Saturday, with seasonal readings Sunday, and above
normal temperatures early next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 8 pm, water vapor imagery shows impressive dry slot
punching directly through eastern New York, with
deformation/trowal forcing over western New York. The dry slot
has provided a quick end to the heavier precipitation. Some of
the deformation precip may wrap into eastern portions of the
forecast area, but any additional precipitation is expected to
be less than 0.25 inches for the overnight hours, with the
possible exception of far northern Herkimer County where they
will be closer to the pivot point of the precip shield. Surface
low analyzed at 985 mb over south-central NY will pass just west
of the local area, with light winds becoming moderate southerly
overnight. Stronger downsloping east-southeasterly winds over
portions of the Berkshires/Taconics/Greens will diminish
somewhat as they turn more southerly.
Previous discussion...As of 420 PM EDT, strengthening surface
low over SE PA continues to track N/NE. As powerful vort max
over northern VA continues pivoting N, we expect the sfc low to
also track mainly northward through eastern PA, and into east
central NYS through 9 PM this evening.
A cluster of heavy rain and thunderstorms over NJ/NYC area will
pivot N/NW around these features. Expect periods of heavy rain
to spread northward over the next 2-4 hours, along with rumbles
of thunder. Individual cells are tracking rather fast, so hourly
rainfall rates are generally in the one quarter to one half inch
range. So, total rainfall for most areas from this cluster
should range from around one half inch to one inch, although
locally higher amts could occur.
Also, we still have had a few reports of freezing rain and icing
occurring across some higher elevations above 1800 feet across
the southern Greens and northern Berkshires. This icing
potential should gradually decrease over the next couple of
hours as this shallow elevated cold wedge dissipates.
Strong east/southeast winds will continue through sunset across
the higher terrain of the Taconics/southern VT and western MA.
Some gusts up to 45 mph will remain possible.
Once this cluster of rain/thunderstorms tracks north, we expect
rain to taper off from south to north rapidly between roughly
8-10 PM.
We will have to watch for a period of strong southeast to south
winds within north/south oriented valleys overnight as the
deepening low tracks near or west of the Hudson Valley. Some
gusts over 35 mph could occur.
Some snow could mix in with the rain across high peaks of the
western Adirondacks toward daybreak.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Friday-Friday night, as the upper level trough moves slowly
eastward, cooling aloft should allow for low level instability,
along with lots of clouds and numerous showers of rain, with
some snow expected for higher elevations of the southern
Adirondacks, esp for Friday night, when 2-4 inches could occur.
Elsewhere, scattered coatings to up to an inch could occur for
elevations mainly above 1000 FT across portions of the
Adirondacks, and southern Greens. Some wet snow or graupel could
mix in with rain showers even in lower elevations for Friday
afternoon/night. It will also become rather breezy as
west/northwest winds increase late Friday afternoon/night. Some
gusts up to 35 mph could occur.
Saturday-Saturday night, Some lingering clouds and snow/rain
showers Saturday morning should give way to very gradual
improvement later in the day, with clearing becoming more
pronounced Saturday night. It will remain breezy, esp Sat
afternoon. Highs Sat should reach the 40s to lower 50s by late
afternoon.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
This period will begin quietly and end quietly...with some showery
conditions in between. A high pressure ridge will give way to
developing low pressure over the upper midwest. Increasingly
unseasonably warm conditions, with increasing POPS are expected
ahead of the cold front associated with this system, which will
slide across our forecast area around Tuesday night. Showers
and thunderstorms are possible ahead of it, with lingering
showers behind it, and improving conditions toward the end of
next week, with temperatures returning to near normal.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Steady rainfall has ended across the terminals, with mainly
light showers possible for the remainder of the night. CIGS have
been at MVFR levels in the wake of the precip, and still have
the potential for IFR early in the TAF period with slackening
winds as a surface low tracks through the region. Have kept
conditions MVFR for the majority of the night, however.
Additional showers are possible across the terminals on Friday,
especially at KGFL/KPSF, but they are not expected to be very
heavy. May see a slow partial clearing trend into the
afternoon, but MVFR cigs are expected at least into the late
morning hours.
Winds early in the TAF period will be variable at 10 kt or less,
except for at KPSF where easterly gusts to 20 kt are likely.
Some wind shear remains in the forecast early in the period at
KGFL/KPOU. After 03-05Z, winds will turn southerly with some
gusts to 15-20 kt possible. Winds will become west- southwest
with gusts to 25 kt on Friday.
Outlook...
Friday Night: Moderate Operational Impact. Breezy Chance of SHRA...SHSN.
Saturday: Low Operational Impact. Breezy NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
Another storm system will bring a widespread rain to the area
today into Friday.
&&
.HYDROLOGY...
The Flood Watch remains in effect into Saturday morning.
River levels are elevated across the region and the ground is
quite saturated from the recent rainfall and snow melt.
A widespread 0.5 to 1.5 inches of rainfall is expected today
into Friday. This rainfall, along with some additional runoff
from snow melt, will allow for many rivers to reach or exceed
flood stage. The most susceptible will be the upper Hudson
River, Hoosic River and Housatonic River basins. The majority of
the flooding will be minor, however cannot completely rule out
some localized moderate flooding.
In addition some minor flooding of urban, low lying and poor
drainage areas is possible this afternoon when the heaviest
rainfall is expected. Ponding of water will lead to some road
closures and standing water will be present in fields and yards.
Chances for showers will decrease Friday night into Saturday
with dry weather expected Saturday afternoon into early next
week. River levels will slowly recede, however mild/warm
temperatures will continue to melt any remaining snow cover.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Saturday morning for CTZ001-013.
NY...Flood Watch through Saturday morning for NYZ032-033-038>043-
047>054-058>061-063>066-082>084.
MA...Flood Watch through Saturday morning for MAZ001-025.
VT...Flood Watch through Saturday morning for VTZ013>015.
&&
SYNOPSIS...IAA/KL
NEAR TERM...KL/Thompson
SHORT TERM...KL
LONG TERM...ELH
AVIATION...Thompson
FIRE WEATHER...IAA/KL
HYDROLOGY...IAA/KLHazardous weather outlook, Apr 6, 4:27 PM EDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 427 PM EDT Thu Apr 6 2017 MAZ001-025-NYZ054-061-VTZ013-014-071100- Northern Berkshire-Southern Berkshire-Eastern Rensselaer- Eastern Columbia-Bennington-Western Windham- 427 PM EDT Thu Apr 6 2017 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for western Massachusetts, northern and central Taconics and much of southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. In addition, strong east to southeast winds are expected to gust to 35 to 45 mph through this evening. If stronger winds are expected then a wind advisory will be issued. Also, there is a slight chance for thunderstorms through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any rainfall amounts and flooding to the National Weather Service. CTZ001-013-NYZ032-033-038>043-047>053-058>060-063>066-082>084-VTZ015- 071100- Northern Litchfield-Southern Litchfield-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Western Greene-Eastern Greene-Western Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Eastern Windham- 427 PM EDT Thu Apr 6 2017 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for the Capital District, western and southern Adirondacks, Lake George Saratoga region, Mohawk Valley, Schoharie Valley, eastern Catskills, mid Hudson Valley, southern Taconics, northwestern Connecticut and the Connecticut River Valley of southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Also, there is a slight chance for thunderstorms through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any rainfall amounts and flooding to the National Weather Service.
In the hours before
Special weather statement, Apr 6, 4:32 PM EDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Albany NY
432 PM EDT THU APR 6 2017
CTZ001-013-NYZ064>066-062130-
Northern Litchfield-Southern Litchfield-Eastern Dutchess-Western
Dutchess-Eastern Ulster-
432 PM EDT THU APR 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LITCHFIELD...EASTERN
ULSTER AND DUTCHESS COUNTIES...
At 431 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Wappingers Falls to Newtown. Movement was
north at 55 mph.
Winds in excess of 30 mph are possible with these storms.
These storms will be near...
Red Oaks Mill around 435 PM EDT.
Poughkeepsie, Highland, Fairview and Woodbury Center around 440 PM
EDT.
New Milford, Hyde Park and Pleasant Valley around 445 PM EDT.
New Preston and Staatsburg around 450 PM EDT.
Kingston, Rhinebeck, Litchfield and Port Ewen around 455 PM EDT.
Red Hook, Cornwall Bridge and Lake Katrine around 500 PM EDT.
Saugerties and Saugerties South around 505 PM EDT.
Falls Village around 510 PM EDT.
Other locations impacted by these storms include Norrie Heights,
South Canaan, Lithgow, Katsbaan, Hoxie Corner, Linden Acres, Elting
Corners, Wrightville, Salisbury and South Amenia.
Moderate to heavy rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways. Remember, Turn Around Don't Drown.
LAT...LON 4146 7400 4159 7395 4161 7408 4215 7397
4213 7391 4208 7393 4198 7353 4205 7349
4204 7301 4197 7303 4197 7289 4181 7295
4180 7302 4164 7298 4156 7316 4151 7316
4147 7333 4149 7344 4167 7352 4153 7353
TIME...MOT...LOC 2031Z 187DEG 49KT 4161 7392 4144 7334
BGMSpecial weather statement, Apr 6, 4:41 PM EDT, 5 hours 16 minutes before
Special Weather Statement National Weather Service Albany NY 441 PM EDT Thu Apr 6 2017 MAZ001-025-NYZ043-053-054-060-061-084-VTZ013-014-070000- Northern Berkshire-Southern Berkshire-Northern Washington- Western Rensselaer-Eastern Rensselaer-Western Columbia- Eastern Columbia-Southern Washington-Bennington-Western Windham- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Huletts Landing, Whitehall, Granville, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hudson, New Lebanon, Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, North Easton, Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 441 PM EDT Thu Apr 6 2017 ...Intermittent strong wind gusts possible through 7 PM... Strong east to southeast winds may briefly gust up to 50 mph through 7 PM across portions of the Taconics, southern Green Mountains, and Berkshires. Motorists should exercise caution, and be prepared to encounter strong wind gusts, especially when crossing elevated roadways such as bridges and overpasses. These winds may make driving difficult, especially for high profile vehicles.
Special weather statement, Apr 6, 5:00 PM EDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Albany NY
500 PM EDT THU APR 6 2017
MAZ001-025-NYZ052>054-059>061-062300-
Northern Berkshire-Southern Berkshire-Eastern Albany-Eastern
Columbia-Western Rensselaer-Eastern Greene-Western Columbia-Eastern
Rensselaer-
500 PM EDT THU APR 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKSHIRE...COLUMBIA...
EASTERN ALBANY...EASTERN GREENE AND RENSSELAER COUNTIES...
At 458 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Staatsburg to near Litchfield.
Movement was north at 55 mph.
Winds in excess of 50 mph are possible with these storms.
These storms will be near...
Clermont around 515 PM EDT.
Livingston, Canaan and Ashley Falls around 520 PM EDT.
Catskill, Claverack, Sheffield and Sandisfield around 525 PM EDT.
Hudson, Athens, Philmont, Lorenz Park and Claverack-Red Mills
around 530 PM EDT.
Coxsackie and Otis around 535 PM EDT.
Lee, Valatie and Kinderhook around 540 PM EDT.
Lenox, New Baltimore, Ravena and Becket around 545 PM EDT.
Pittsfield, Nassau, Castleton-On-Hudson and Selkirk around 550 PM
EDT.
Other locations impacted by these storms include Shakers, Bleecker
Stadium, Brookview, Van Hoesen Station, North Hancock, Cheshire
Harbor, Burden, Beckers Corners, Otter Hook and Climax.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 90 between exits 8 and 1s, and between exits 8 and 6-5A.
Interstate 87 between exits 1 and 6, near exit 2 , near exit 4, and
between exits 2-4 and 9.
Interstate 787 between exits 2 and 8-7.
Moderate to heavy rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways. Motorists should exercise caution, and be
prepared to encounter strong wind gusts, especially when crossing
elevated roadways such as bridges and overpasses. These winds may
make driving difficult, especially for high profile vehicles.
LAT...LON 4239 7301 4238 7307 4233 7306 4231 7303
4231 7300 4215 7306 4215 7307 4204 7310
4205 7352 4198 7353 4200 7371 4208 7393
4213 7391 4215 7396 4220 7396 4277 7386
4280 7375 4278 7369 4279 7367 4266 7296
TIME...MOT...LOC 2058Z 188DEG 47KT 4186 7386 4176 7328
BGMSpecial weather statement, Apr 6, 5:47 PM EDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Albany NY
547 PM EDT THU APR 6 2017
CTZ001-013-062345-
Northern Litchfield-Southern Litchfield-
547 PM EDT THU APR 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LITCHFIELD COUNTY...
At 545 PM EDT, radar indicated strong thunderstorms with moderate to
heavy rainfall were located along a line extending from Litchfield
to Meriden. Movement was northeast at 60 mph.
Winds in excess of 30 mph are possible with these storms.
These storms will be near...
Canton, New Hartford, New Hartford Center and Winsted around 600
PM EDT.
Other locations impacted by these storms include Cornwall, West
Torrington, South Canaan, Haight Vineyard, Wrightville, Salisbury,
Marble Dale, East Litchfield, Taconic and North Kent.
Moderate to heavy rainfall are also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4154 7345 4160 7348 4169 7341 4167 7352
4168 7352 4205 7349 4204 7301 4197 7303
4197 7289 4189 7294 4181 7295 4180 7302
4164 7298 4156 7316 4152 7316
TIME...MOT...LOC 2145Z 230DEG 64KT 4173 7318 4156 7277
BGMThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 9:54 PM EDT | River Flood Warning | ALY | Hamilton | 21 hr |
| Apr 6, 9:55 PM EDT | River Flood Warning | ALY | Herkimer | 10 hr |
| Apr 7, 4:10 AM EDT | River Flood Warning | ALY | Albany, Rensselaer, Saratoga | 34 hr |
| Apr 7, 11:47 AM EDT | River Flood Warning | ALY | Warren | 9 days |
Nearby
River Flood Warnings in New York, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.